DCSIMG

Ecstasy link suspected in Scottish teenager death

Police say they do not yet know whether drugs played a part in the death of Jodie Muir. Picture: Hemedia

Police say they do not yet know whether drugs played a part in the death of Jodie Muir. Picture: Hemedia

  • by TRISTAN STEWART-ROBERTSON
 

A TEENAGE girl who died after a house party at the weekend is thought to have taken an ecstasy-like drug.

Last night, after a post-mortem examination, police said it was unclear whether the 16-year-old had died as a result of taking the drug or from natural causes.

The teenager, named locally as Jodie Muir, returned home from the party in Rutherglen, South Lanarkshire, around 5am on Saturday feeling unwell and died several hours later.

Police Scotland issued a drugs alert believing she may have taken an ecstasy-like drug. Last night Police Scotland said they had spoken to a “significant” number of the 40 to 50 teenagers believed to have been at the party.

Chief Superintendent Ciorstan Shearer said: “I do not yet know whether or not drugs have played a part in this tragic death and it is therefore important to trace other party-goers to establish that they are safe and well.

“At this time we know that there were around 40 to 50 other teenagers at this party in Rutherglen and we have managed to speak to a significant number of them.

“It is vital, however, that those who have not already spoken to police come forward as soon as possible, first and foremost to ensure that they are safe and well, but also because they may be in a position to provide vital information to assist the ongoing investigation.

“Again, I urge anyone who was at the party and has taken drugs and is feeling unwell to attend or contact their local hospital for treatment or advice.

“Police Scotland is working with its partner agencies including health officials in connection with this risk.

“Taking any type of illegal drug is highly dangerous as very often these substances contain a cocktail of ingredients which can vary from pill to pill. The effects can be unpredictable and cause serious harm or fatality.”

Dr Anne Scoular, a consultant at NHS Greater Glasgow and Clyde, said: “Many drugs are unregulated and no-one knows what they contain or the effects they may have.

“People offered drugs should think very carefully before taking them. I would urge anyone who has taken drugs and experiences symptoms such as a high temperature, aggression and muscle pains, or begins to feel unwell or feels a more intense high, to seek immediate help.”

In February, 17-year-old Regane MacColl, from Duntocher, West Dunbartonshire, fell ill at The Arches club in Glasgow and died in hospital in the early hours of the morning. It prompted police to issue a warning over so-called Mortal Kombat tablets linked to four other people becoming ill.

Last July, police warned that six people in the west of Scotland had died from taking what they thought were ecstasy tablets but which had other drugs, mainly para-methoxyamphetamine (PMA), a chemical which can be five times stronger than MDMA. Last month police issued another alert over fake ecstasy tablets, this time containing a dental anaesthetic that can stop the heart An overdose of benzocaine, being sold by gangs as the party drug, can cause seizures and respiratory failure.

At the V Festival in Staffordshire at the weekend, three people were being treated for “serious side-effects” after taking tablets known as “Blue Ghost”.

 

Comments

 
 

Back to the top of the page